Friday, May 27, 2005
"You'll Go Blind!"
Guys -- did your mother ever tell you'd go blind if you masturbated? That's an "old wives' tale" -- there's never been any scientific evidence to support it. Turns out, however, that there may be scientific evidence that you actually could go blind if you take Viagra!
Pfizer may have to tell users of its impotence drug Viagra that it may cause blindness, according to an article in today's WSJ online (see "Impotence-Drug Users' Reports Of Blindness Are Examined").
WSJ: "Researchers at the University of Minnesota Medical School in the US identified seven men who developed vision problems after taking Viagra ... The seven men, aged between 50 and 69 years old, had all suffered from a swelling of the optic nerve within 36 hours of taking Viagra for erectile dysfunction."
This is a good case study for FDA's plan to notify the public of "emerging" drug risks on a Drug Watch Web site (see "FDA Drug Watch Site Guidelines").
Would this situation merit the placement of Viagra and Cialis, which also had a couple of blindness cases associated with its use, on the Drug Watch site? Pfizer and the FDA are "taking these reports very seriously" and the FDA is "still investigating." According to FDA's draft guidance, this is exactly the scenario during which a drug would be placed on the Drug Watch site.
But, how serious is the risk? After all, 20 million men have taken Viagra since its launch in 1998 and there has been only 14 documented cases of blindness reported. Vision problems are already listed as side effects on the drug's label. The problem with the FDA's plan is that it does not allow nuisances -- either a drug is listed on the site or it is not.
Under the color-coded scheme I proposed recently (see "Proposed Drug Risk Advisory System"), drugs on the Drug Watch site would be assigned a risk level ranging from GUARDED to ELEVATED to HIGH to SEVERE. Following this scheme, I would give Viagra an "ELEVATED" risk rating to start with. This would alert physicians and patients that it may be a good idea to perform some tests for vision problems; e.g., check for a swelling of the optic nerve within 36 hours of taking Viagra, which was what the University of Minnesota Medical School reserachers did with their subjects. I really don't know if this is practical in a clinical setting, but consumers could be urged to see their physicians if they experience any vision problems and their physicians can determine what, if any, tests should be done.
If, upon further investigation, more convincing evidence of this dangerous, although rare, side effect is found, then the risk level could be raised to HIGH, but only if the FDA determines that a black box warning is warranted. This is where restrictions on DTC come into play. Drugs with a black box warning cannot run ads that mention the product without mentioning also the condition it treats and known side effects. Of course, in all other DTC ads, the new side effect would have to be mentioned.
Drug Risk Survey Is the Drug Watch program necessary? Does it go too far? Not far enough? What do you think of the proposed Drug Risk Advisory System? Learn More Take the Survey: Click Here